Alert archive / Minnesota / Freeze Warnings in 2012
Freeze Warning 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this freeze warning at Sep 17, 2012, 2:34 PM CDT for 5 counties in North Dakota; 14 counties in Minnesota. It took effect at Sep 18, 2012, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2012, 2:34 PM CDT (19:34 UTC)
- In effect from
- Sep 18, 2012, 1:00 AM CDT
- Expired
- Sep 18, 2012, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Cavalier County, ND, Grand Forks County, ND, Pembina County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 91 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 7.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
817 WWUS73 KFGF 171934 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 234 PM CDT MON SEP 17 2012 ...ANOTHER CHILLY NIGHT EXPECTED... .HIGH PRESSURE WILL DRIFT ACROSS THE AREA TONIGHT. THIS WILL BRING A PERIOD OF CLEAR SKIES AND LIGHT WINDS WHICH WILL ALLOW TEMPERATURES TO GET QUITE CHILLY AGAIN. MNZ001-002-004>009-013>017-022>024-028-032-NDZ007-008-016-027-030- 054-181400- /O.NEW.KFGF.FZ.W.0003.120918T0600Z-120918T1400Z/ WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- EAST BECKER-WADENA-CAVALIER-PEMBINA-EASTERN WALSH-GRAND FORKS- TRAILL-WESTERN WALSH- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN... RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON... BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS... WOLF LAKE...WADENA...LANGDON...CAVALIER...GRAFTON...GRAND FORKS... MAYVILLE...ADAMS 234 PM CDT MON SEP 17 2012 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY. * MORNING TEMPERATURES WILL BE IN THE UPPER 20S TO LOW 30S ACROSS PORTIONS OF NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ MNZ003-027-029>031-040-NDZ006-014-015-024-026-028-029-038-039-049- 052-053-181400- /O.NEW.KFGF.FR.Y.0007.120918T0600Z-120918T1400Z/ CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT- TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-CASS-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...MOORHEAD...DETROIT LAKES... BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE... CANDO...MADDOCK...LEEDS...DEVILS LAKE...NEW ROCKFORD...LAKOTA... COOPERSTOWN...FINLEY...VALLEY CITY...FARGO...LISBON...GWINNER... WAHPETON 234 PM CDT MON SEP 17 2012 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY. * MORNING TEMPERATURES WILL BE IN THE LOW TO MID 30S ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
2 follow-up statements
921 WWUS73 KFGF 180908 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 408 AM CDT TUE SEP 18 2012 ...VERY COOL TEMPERATURES EXPECTED EARLY THIS MORNING... .LIGHT WINDS UNDER AN AREA OF HIGH PRESSURE WILL RESULT IN MORNING LOW TEMPERATURES IN THE UPPER 20S TO MID 30S BEFORE TEMPERATURES BEGIN TO CLIMB AFTER SUNRISE. MNZ001-002-004>009-013>017-022>024-028-032-NDZ007-008-016-027-030- 054-181400- /O.CON.KFGF.FZ.W.0003.000000T0000Z-120918T1400Z/ WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- EAST BECKER-WADENA-CAVALIER-PEMBINA-EASTERN WALSH-GRAND FORKS- TRAILL-WESTERN WALSH- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN... RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON... BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS... WOLF LAKE...WADENA...LANGDON...CAVALIER...GRAFTON...GRAND FORKS... MAYVILLE...ADAMS 408 AM CDT TUE SEP 18 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * MORNING TEMPERATURES WILL BE IN THE UPPER 20S TO LOW 30S ACROSS PORTIONS OF NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ MNZ003-027-029>031-040-NDZ006-014-015-024-026-028-029-038-039-049- 052-053-181400- /O.CON.KFGF.FR.Y.0007.000000T0000Z-120918T1400Z/ CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT- TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-CASS-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...MOORHEAD...DETROIT LAKES... BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE... CANDO...MADDOCK...LEEDS...DEVILS LAKE...NEW ROCKFORD...LAKOTA... COOPERSTOWN...FINLEY...VALLEY CITY...FARGO...LISBON...GWINNER... WAHPETON 408 AM CDT TUE SEP 18 2012 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * MORNING TEMPERATURES WILL BE IN THE LOW TO MID 30S ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ JAM
380 WWUS73 KFGF 181352 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 852 AM CDT TUE SEP 18 2012 MNZ001-002-004>009-013>017-022>024-028-032-NDZ007-008-016-027-030- 054-181500- /O.EXP.KFGF.FZ.W.0003.000000T0000Z-120918T1400Z/ WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- EAST BECKER-WADENA-CAVALIER-PEMBINA-EASTERN WALSH-GRAND FORKS- TRAILL-WESTERN WALSH- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN... RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON... BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA...PARK RAPIDS... WOLF LAKE...WADENA...LANGDON...CAVALIER...GRAFTON...GRAND FORKS... MAYVILLE...ADAMS 852 AM CDT TUE SEP 18 2012 ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... TEMPERATURES HAVE WARMED ABOVE FREEZING. $$ MNZ003-027-029>031-040-NDZ006-014-015-024-026-028-029-038-039-049- 052-053-181500- /O.EXP.KFGF.FR.Y.0007.000000T0000Z-120918T1400Z/ CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT- TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-CASS-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...MOORHEAD...DETROIT LAKES... BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE... CANDO...MADDOCK...LEEDS...DEVILS LAKE...NEW ROCKFORD...LAKOTA... COOPERSTOWN...FINLEY...VALLEY CITY...FARGO...LISBON...GWINNER... WAHPETON 852 AM CDT TUE SEP 18 2012 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... TEMPERATURES HAVE WARMED AND FROST IS NO LONGER A HAZARD. $$ TG
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this freeze warning went out at Sep 17, 10:34 AM CDT, 4 hours earlier.
Area forecast discussion, Sep 17, 10:34 AM CDT, 4 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1034 AM CDT MON SEP 17 2012 .DISCUSSION... STILL SEEING UPSTREAM OBS SITES REPORTING VERY LIGHT PCPN AND WITH UPPER JET IN THE AREA THRU MOST OF THE DAY WILL EXTEND THE MENTION OF ISOLATED SHOWERS THRU THE DAY FOR THE ENTIRE FA. ALREADY SEEING SIGNS OF PRETTY EXTENSIVE CUMULUS DEVELOPMENT AND THE CLOUDS WILL ALSO RESTRICT THE AMOUNT OF AFTERNOON SUN. WILL ALSO INCREASE CLOUD AMOUNTS JUST A BIT MORE FOR TODAY. && .AVIATION... EXPECT VFR CIGS TODAY WITH NORTHERLY WINDS. THERE COULD BE A STRAY SHOWER AT ANY LOCATION...BUT COVERAGE DOES NOT WARRANT A MENTION. && .PREV DISCUSSION... /ISSUED 248 AM CDT MON SEP 17 2012/ SHORT TERM... THE MAIN CHALLENGE THROUGH THE FORECAST WILL BE TEMPS. A COLDER WEATHER PATTERN WILL REMAIN OVER THE REGION THIS WEEK WITH NW FLOW ALOFT. MODELS ARE IN GOOD OVERALL AGREEMENT WITH THIS SCENARIO AND NO REAL PREFERENCE THIS MORNING. FOR TODAY...A SHORTWAVE WILL ROTATE THROUGH THE REGION WITH VERY COLD AIR ALOFT. THERE ARE CURRENTLY A FEW SHOWERS IN NE ND...AND EXPECT THESE TO MOVE/DEVELOP TO THE EAST THROUGH AT LEAST EARLY AFTERNOON. WILL MENTION SOME LOW POPS FROM THE VALLEY WEST THIS MORNING...THEN VALLEY EAST THIS AFTERNOON WITH VERY LOW CONVECTIVE TEMPS IN THE UPPER 40S TO AROUND 50. WITH THESE LOW CONVECTIVE TEMPS... ANY SUNSHINE SHOULD QUICKLY SELF DESTRUCT WITH TEMPS WELL BELOW NORMAL. TONIGHT...HIGH PRESSURE WILL SETTLE OVER THE REGION THROUGH 06Z...THEN MOVE EAST OF THE REGION BY 12Z TUE. THERE SHOULD BE AT LEAST SOME HIGH CLOUDS WITH INCREASE WAA OVERNIGHT...AND THIS SHOULD KEEP TEMPS FROM GETTING TOO COLD. IF IT DOES CLEAR COMPLETELY AND SFC HIGH LINGERS LONGER...THEN SOME READINGS SHOULD GET DOWN INTO THE UPPER 20S OR PERHAPS EVEN COOLER. FOR NOW WILL KEEP MOST AREAS AROUND FREEZING...AND CONTINUE THE MENTION OF PATCHY FROST. ON TUESDAY...TEMPS WILL WARM SOME BUT STILL REMAIN A FEW DEGREES BELOW NORMAL WITH LOW PRESSURE PASSING NORTH OF THE BORDER. FOR TUE NIGHT...EXPECT A LOW CHANCE FOR A FEW SHOWERS AFTER MIDNIGHT IN THE FAR NE CLOSER TO AN UPPER TROUGH. OTHERWISE...TEMPS WILL BE A BIT WARMER THAN PAST NIGHTS. ON WED...ANOTHER COLD FRONT WILL CAUSE A WIND SHIFT TO THE NW WITH TEMPS BELOW NORMAL AND DRY WEATHER EXPECTED. LONG TERM (THURSDAY-SUNDAY)... A HIGH AMPLITUDE LONGWAVE PATTERN IS EXPECTED THROUGHOUT THIS PERIOD...WITH MID/UPPER RIDGING ACROSS WESTERN NORTH AMERICA...AND DEEP TROUGHING EXTENDING SOUTHWARD INTO THE UPPER MIDWEST AND GREAT LAKES REGION. WITH THE FORECAST AREA SITUATED ON THE WESTERN EDGE OF THE LONGWAVE TROUGH...NORTHWESTERLY UPPER LEVEL FLOW WILL KEEP TEMPERATURES GENERALLY BELOW SEASONAL AVERAGES WITH HIGHS IN THE 50S AND 60S AND LOWS IN THE 30S AND 40S. THE GFS/ECMWF SUGGEST SOME MODERATION IN TEMPS TO AT OR EVEN ABOVE NORMAL BY SUNDAY AS THE LONGWAVE TROUGH SHIFTS EAST AND 850 MB TEMPS WARM. DID MAINTAIN SOME LOW POPS THURSDAY/FRIDAY MAINLY ACROSS NORTHWEST MINNESOTA AS SEVERAL EMBEDDED SHORTWAVE TROUGHS RIDE SOUTHEAST ON THE WESTERN EDGE OF THE LARGER TROUGH. AT THIS RANGE...THE TIMING OF THESE DISTURBANCES IS STILL UNCERTAIN. HOWEVER...OVERALL...MEANINGFUL RAINFALL CHANCES APPEAR LOW THROUGHOUT THE PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON
Hazardous weather outlook, Sep 17, 5:56 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 556 AM CDT MON SEP 17 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 556 AM CDT MON SEP 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:34 PM CDT | Frost Advisory | FGF | Barnes, Benson, Cass, Eddy, Griggs, Nelson and 6 more | 18 hr |
Nearby
Freeze Warnings in Minnesota, 2012Freeze Warnings in North Dakota, 2012Every freeze warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.